Missouri, 2022

Tornadoes and Hail in Missouri, June 7 to 8, 2022

June 7 to 8, 2022 · NWS EAX · 26 events in 14 counties and zones

Strong to Severe thunderstorms across Kansas and Missouri the evening of June 7th, 2022, continued to evolve into a complex of strong to severe thunderstorms as they moved into the Kansas City Metro area between 12:30 and 1 AM CDT. These storms resulted in numerous reports of wind damage across the region as well as four confirmed tornadoes, one through the southern side of the Kansas City…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Strong to Severe thunderstorms across Kansas and Missouri the evening of June 7th, 2022, continued to evolve into a complex of strong to severe thunderstorms as they moved into the Kansas City Metro area between 12:30 and 1 AM CDT. These storms resulted in numerous reports of wind damage across the region as well as four confirmed tornadoes, one through the southern side of the Kansas City Metro, one in northeastern Jackson County Missouri and two near Louisburg, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 7, 2:30 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 7, 2:30 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
330 PM CDT Tue Jun 7 2022

.Discussion...
Issued at 316 PM CDT TUE JUN 7 2022

Key Messages:

- Isolated to scattered thunderstorms expected this afternoon
  along a stationary front.

- A cluster of thunderstorms expected by mid-evening into tonight
  over much of the area, with some threat of straight-line winds
  and quarter-size hail in areas of northeast Kansas and northwest
  Missouri.

Today/tonight: Primary focus centers on the next 12 hours of the
forecast. As of early afternoon, surface observations depicted a
frontal boundary oriented NW-SE across the southwestern third of the
CWA, just SW of the KC Metro. Visible satellite imagery showed a
growing cumulus field, with some agitation near/SW of KC. As
inhibition lessens, anticipate widely scattered showers and
thunderstorms to develop this afternoon along/just north of the
frontal boundary where convergence is maximized. While an isolated
storm may become briefly strong, a much larger area of convection is
expected to evolve upstream over Nebraska and Iowa this evening into
tonight. As these thunderstorms cold pools consolidate during the
evening, an outflow-driven cluster will evolve and push into
northwest MO and northeast Kansas 1-2 hours post-sunset. The most
robust activity will have the potential for thunderstorm outflow
winds up to 60 mph and hail to the size of quarters. With time,
waning instability and outflow displacement ahead of the line will
lead to a notable weakening of the complex as it works its way
across the CWA. The progressive nature of the complex should
mitigate any widespread flooding concerns (3-hour flash flood
guidance is in excess of two inches). However, storms this
afternoon/evening tied to the quasi-stationary boundary and storms
that develop ahead of the thunderstorm complex will have the
potential for heavy rainfall and the attendant threat for localized
flash flooding.

Rainfall should end from west to east Wednesday morning, with
surface high pressure building into the region. Dry conditions are
expected for the remainder of Wednesday and much of Thursday, with
temperatures near or slightly below seasonable levels and drier
humidity values.

Bu Thursday night into Friday morning, two focused areas of
thunderstorm activity appear to occur, both generally splitting the
CWA. The first focused area is in a region of strong isentropic
ascent across much of Iowa, with a second area tied to an
approaching wave and potential thunderstorm complex riding along an
instability axis over central Kansas. While scattered activity/light
rain is expected in between these two areas, widespread heavy
rainfall is not anticipated at this time. Tranquil weather returns
for the remainder of Friday into the weekend, with gradually warming
temperatures.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1119 AM CDT TUE JUN 7 2022

Expect cumulus field to increase this afternoon, with an isolated
shower or storm developing late this afternoon into the early
evening along a frontal boundary near terminal space. A larger
cluster of showers and storms are expected to move across the
area after midnight, with MVFR stratus forming around sunrise
behind the front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Blair
Hazardous weather outlook, Jun 7, 4:20 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
520 AM CDT Tue Jun 7 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
520 AM CDT Tue Jun 7 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Rain showers possible this morning with another round of rain and
storms late tonight. A few strong, isolated storms may be possible
across the area this afternoon, with the main batch of storms
affecting the forecast area between 9 PM and 3 AM late tonight. The
main impacts include damaging winds, large hail, and heavy rainfall
leading to localized flooding concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 A break in rain and storms are expected Wednesday, with additional
rain possible Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 63 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 6 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Bates

When
June 7, 3:16 PM CST to 3:19 PM CST
Where
Bates County, Butler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.250, -94.330

Public reported several tree limbs down.

Hail, Bates

When
June 7, 3:16 PM CST to 3:17 PM CST
Where
Bates County, 0.44 mi WNW of Butler
Measured
1 in hail
Reported by
Public
Coordinates
38.251, -94.338

Hail, Holt

When
June 7, 9:10 PM CST to 9:11 PM CST
Where
Holt County, 0.87 mi NW of Maitland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.210, -95.090

Thunderstorm Wind, Atchison

When
June 7, 10:13 PM CST to 10:16 PM CST
Where
Atchison County, 0.69 mi S of Rockport
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.410, -95.520

Several small tree limbs were down in Rock Port.

Hail, Gentry

When
June 7, 10:27 PM CST to 10:30 PM CST
Where
Gentry County, 2.1 mi NW of Island City
Measured
2 in hail
Reported by
Public
Coordinates
40.170, -94.610

This report was received via social media.

Thunderstorm Wind, Holt

When
June 7, 10:28 PM CST to 10:31 PM CST
Where
Holt County, Mound City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.130, -95.230

Dispatch reported a large tree down in Mound City.

Hail, Gentry

When
June 7, 10:41 PM CST to 10:44 PM CST
Where
Gentry County, 2.96 mi SSE of Stanberry
Measured
2 in hail
Reported by
Public
Coordinates
40.180, -94.530

Report was relayed via Sheriff's office.

Hail, Gentry

When
June 7, 11:00 PM CST to 11:02 PM CST
Where
Gentry County, Darlington
Measured
1.5 in hail
Reported by
Public
Coordinates
40.200, -94.400

This report was received via social media.

Thunderstorm Wind, Platte

When
June 8, 12:04 AM CST to 12:07 AM CST
Where
Platte County, Platte City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.370, -94.780

There were several small tree limbs down in Platte City, with some power outages.

Thunderstorm Wind, Platte

When
June 8, 12:14 AM CST to 12:17 AM CST
Where
Platte County, 0.53 mi W of (Mci)ks City Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -94.730

ASOS at Kansas City International Airport reported 59 mph wind.

Thunderstorm Wind, Clay

When
June 8, 12:22 AM CST to 12:25 AM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.250, -94.420

A one-foot diameter tree was snapped at the base, with some damage to a nearby metal building.

Tornado, Jackson

When
June 8, 12:23 AM CST to 12:30 AM CST
Where
Jackson County, 2.89 mi NNW of Red Bridge to 1.62 mi NNE of Hickman Mills
Rating
EF1
Path length
4.83 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
38.956, -94.607

This is the continuation of the tornado that exited Johnson County, Kansas. The tornado developed on the west side of Lenexa, KS, embedded within the larger line of thunderstorms moving across the Kansas City Metro area. The tornado generally travelled east down W 95th St and Bannister Road, varying in strength at times, before dissipating near the northeast side of the Grandview Triangle on the Missouri Side.

Thunderstorm Wind, Jackson

When
June 8, 12:32 AM CST to 12:35 AM CST
Where
Jackson County, 0.54 mi E of Fairmont
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.100, -94.420

A large tree was brought down by 60 to 70 mph wind.

Thunderstorm Wind, Grundy

When
June 8, 12:34 AM CST to 12:37 AM CST
Where
Grundy County, 0.53 mi E of Laredo
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.030, -93.440

Several two to three foot diameter trees were brought down by 60 to 70 mph wind.

Tornado, Jackson

When
June 8, 12:37 AM CST to 12:46 AM CST
Where
Jackson County, 0.85 mi SE of Ripley to 0.57 mi S of Levasy
Rating
EF2
Path length
9.56 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
39.121, -94.309

The tornado developed within a larger bowing line segment of thunderstorms moving across the region. In addition to the tornado, a large swath of wind damage was noted south of the tornado track. In this area, downed tree limbs and other indicators were noted to be blown in the same west to east direction.

Thunderstorm Wind, Jackson

When
June 8, 12:40 AM CST to 12:43 AM CST
Where
Jackson County, 1.38 mi S of Lees Summit Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -94.370

ASOS at Lees Summit Airport reported 60 mph wind.

Thunderstorm Wind, Jackson

When
June 8, 12:44 AM CST to 12:47 AM CST
Where
Jackson County, 0.69 mi N of Buckner
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.140, -94.200

Several large tree limbs and power poles were down from strong thunderstorm wind.

Thunderstorm Wind, Lafayette

When
June 8, 12:55 AM CST to 12:58 AM CST
Where
Lafayette County, Wellington
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -93.980

There is a report of some roof damage in Wellington. The extent of the damage, or what kind of building is not known.

Thunderstorm Wind, Johnson

When
June 8, 1:26 AM CST to 1:29 AM CST
Where
Johnson County, 1.28 mi ENE of (Szl)whiteman Afb
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.730, -93.530

Several large tree limbs were down just east of Whiteman AFB.

Hail, Howard

When
June 8, 1:28 AM CST to 1:31 AM CST
Where
Howard County, 2.12 mi NE of Burton
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
39.240, -92.590

Thunderstorm Wind, Pettis

When
June 8, 1:50 AM CST to 1:53 AM CST
Where
Pettis County, 1.84 mi E of Longwood
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.899, -93.146

There was some structural damage to a home and vehicle near Crain and Anderson Roads.

Thunderstorm Wind, Saline

When
June 8, 1:53 AM CST to 1:56 AM CST
Where
Saline County, 0.87 mi SE of Slater
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.220, -93.060

Power poles were down near Slater.

Thunderstorm Wind, Pettis

When
June 8, 2:04 AM CST to 2:07 AM CST
Where
Pettis County, 0.88 mi NE of Sedalia Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.710, -93.170

ASOS at Sedalia Memorial Airport reported a 59 mph wind.

Thunderstorm Wind, Cooper

When
June 8, 2:08 AM CST to 2:11 AM CST
Where
Cooper County, 1.28 mi WNW of Lick
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.940, -92.840

Numerous tall trees, around 50 feet high were destroyed, with some roof and shingle damage in the area.

Thunderstorm Wind, Cooper

When
June 8, 2:18 AM CST to 2:21 AM CST
Where
Cooper County, 0.54 mi W of Boonville
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.970, -92.740

Powerlines were reported down in front of KWRT radio station in Boonville. There were also several trees down across the area.

Thunderstorm Wind, Clay

When
June 8, 12:25 PM CST to 12:28 PM CST
Where
Clay County, 3.58 mi NW of Liberty Mitchell Arp
Measured
63 kt (72 mph) measured gust
Reported by
NWS Employee
Coordinates
39.322, -94.489

An off duty NWS employee recorded a 72 mph wind gust from their Davis Vantage Pro 2 at 1:25 am. Their neighbor recorded a 68 mph wind gusts using another weather instrument. There was also some tree damage in their yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyThe tornado archive for Missouri, 2022Warnings in Missouri, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033651, 1033670, 1033615, 1033652, 1033616, 1033653, 1033647, 1033648, 1033654, 1033665, 1033655, 1020612, 1033656, 1033657, 1020607, 1033666, 1033658, 1033659, 1033660, 1033650, 1033661, 1033662, 1033667, 1033663, 1033664, 1035830.